MAUDE Adverse Event Report: HOLOGIC, INC. BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE

HOLOGIC, INC. BIOZORB; MARKER, RADIOGRAPHIC, IMPLANTABLE
Model Number F0203
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Seroma (2069); Breast Mass (2439); Breast Discomfort/Pain (4504); Swelling/ Edema (4577)
Date of Event 03/25/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that on (b)(6) 2020 a biozorb was implanted in a patient.The patient reported suffering from a hard, painful lump at the site of the biozorb device that affected her daily life, including making it difficult to lie down.The patient reported that ¨the biozorb migrated¨, causing further pain and leading to additional surgery to remove the biozorb device on or around july 10, 2020, this information could not be confirmed.No additional information.
 
Additional Manufacturer Narrative
Device identifier: (b)(4).Hologic is submitting this report in accordance with 21.Cfr part 803.The submission is based upon the currently available information.The submission of this report does not represent a confirmation of device malfunction involving the hologic products in the event described.D4: lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.H3: the device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during the complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Additional Manufacturer Narrative
After additional information review, it was reported that the patient is a 47-year-old female with a body mass index of 26.1 and 177 pounds, who was screen positive for a 4mm lesion of the left breast in the upper outer quadrant.She underwent a core biopsy on (b)(6) 2020; positive for invasive ductal carcinoma grade 2.On (b)(6) 2020, the patient underwent a left breast lumpectomy, sentinel lymph node/ deep axillary dissection, and biozorb implant.A breast specimen 6x6cm was removed with an additional deep margin.A sizer was used, and the defect was filled with a 2x3cm biozorb implant and sutured to the chest wall with 2-0 pds suture.Tissue flaps were raised superiorly and inferiorly and sutured to cross cover the implant.At the patient¿s 1 week post implant visit, on (b)(6) 2020, she complained of severe pain and left axilla swelling consistent with seroma.100cc was aspirated.On (b)(6) 2020, the lumpectomy incision was clean and dry.A 2nd aspiration of the axillary seroma for 102cc was done with improvement.The patient underwent radiation therapy starting on (b)(6) 2020, ending on (b)(6) 2020; total left breast dose of 40.05 gy and tumor bed boost of 10 g.The notes indicate that the biozorb marker appeared to have migrated posteriorly, and the preoperative mammogram and post op seroma were used to mark for the boost dose.The patient experienced significant desquamation over the radiation site that was treated topically and resolved following boost completion on (b)(6) 2020.On (b)(6) 2020 (3 months post implant), the patient was seen by her surgeon for complaint of pain at the implant site that prevented her from sleeping on her stomach.She requested removal.On exam a mass at the insertion site was noted and was ¿very tender¿.The patient was already scheduled to have a drainage and cleaning (d&c) under anesthesia (for bleeding) and explant of biozorb was scheduled for the same anesthesia event on (b)(6) 2020.On (b)(6) 2020 at 3.5 months post implant an explant was done.15cc of fluid was drained from a seroma cavity at the surgical site.The wound was closed in layers with 3-0 vicryl.Pathology: ¿left breast biozorb implant: fragments of fibroadipose tissue with foci of fat necrosis associated with fibrosis, hyalinization, macrophages, foreign body giant cell reaction and patchy mild chronic inflammation, negative for granulomas and malignancy.¿ the patient was seen 9 days post explant and had no complaints.Her incision was clean and dry/ healing well.She started on arimidex.On (b)(6) 2020, 8 months post implant her mammogram showed left breast post procedure architectural distortion with no evidence of malignancy.The patient attempted to use 3 different hormone blockers and on (b)(6) 2022, she declined continuation.At that same visit the patient continued to complain of severe axillary pain and was treated with gabapentin.An axillary mri on (b)(6) 2022 was negative.Bilateral mammograms on (b)(6) 2022 and (b)(6) 2023, were negative for malignancy.The last report reviewed was on (b)(6) 2024, 4.5 years post implant and 4 years 2 months post explant.She remained negative for malignancy and there were no other related complaints recorded.A device history record (dhr) review was conducted for the reported lot/serial number.The device was released meeting all qa specifications.
 
Additional Manufacturer Narrative
An investigation was conducted: brief description: it was reported that on (b)(6) 2020 a biozorb was implanted in a patient.The patient reported suffering from a hard, painful lump at the site of the biozorb device that affected her daily life, including making it difficult to lie down.The patient reported that the biozorb migrated, causing further pain and leading to additional surgery to remove the biozorb device on or around (b)(6) 2020.As a result of the pain and complications of the biozorb device, the patient feared the possibility of another tumor, every day until the surgical removal of biozorb, causing significant emotional distress.Investigation methods and findings: the sample was not returned to the post market quality laboratory for further investigation; therefore, the inspection according to the biozorb post market instructions was not able to be conducted for this complaint.Additionally, there was limited patient-related information provided for this event; consequently, a comprehensive investigation could not be conducted.The harms identified, based on clinical symptoms and hazardous situations for this complaint are: - pain, serious (pain, sleep dysfunction, device palpability, failure to resorb).- seroma, serious (seroma).- additional intervention/treatment/scan required, critical (additional surgery/device explanation, calcifications).- migration, serious (migration).- inflammation, serious (limited mobility, lymphedema, swelling).- hematoma, serious (hematoma).Cause/root cause: the described issue was investigated through a root cause analysis conducted under capa.The initial purpose of this capa was to evaluate the biozorb product for a root cause linking the product design to the reported complaint issues.The results of the root cause assessment did not find any direct link between the device and the reported complaint issues.Consequently, the implementation activities from capa were considered no longer applicable since hologic has ceased selling the biozorb product with no intention of returning it to market.In addition, capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.Furthermore, a voluntary recall for the biozorb product was initiated on (b)(6) 2024.Conclusion: the reported issue could not be confirmed as no sample was returned for evaluation.The risk trending analysis does not increase the risk zone index.The potential root cause analysis was assessed under capa.Capa is currently evaluating the biozorb product¿s entire dhf and is actively under remediation.The risks associated with this event are further detailed and evaluated against the product and its hazard analysis within the health risk assessment biozorb, complaint evaluation.Future events will be monitored and trended.Complaint confirmed: no.Device history record (dhr) review: the dhr was reviewed for the corresponding lot, and no quality figures were identified.

Brand Name
BIOZORB
Common Device Name
MARKER, RADIOGRAPHIC, IMPLANTABLE
Manufacturer (Section D)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer (Section G)
HOLOGIC, INC.
250 campus drive
marlborough MA 01752
Manufacturer Contact
daniel guevara
562 parkway
coyol free zone building b24
san jose 20102
MDR Report Key18240016
Report Number1222780-2023-00441
Device Sequence Number16970576
Product Code NEU
UDI-Device Identifier00851766006016
UDI-Public(01)00851766006016(17)201031(241)F0203(10)B1-180509
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K143484
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2020
Device Model NumberF0203
Device Catalogue NumberF0203
Device Lot NumberB1-180509
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2023
Supplement Date Received by Manufacturer02/06/2025
03/05/2026
Initial Report FDA Received Date11/30/2023
Supplement Report FDA Received Date03/06/2025
03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/12/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR
Patient SexUnknown
Patient Weight80 KG